Alopecia areata is a T-lymphocyte mediated autoimmune disease of the hair follicle resulting in nonscarring hair loss. Most cases are limited to 1 or 2 small patches of alopecia that involve the scalp, eyebrows, or body hair, but in severe cases, all of the hair on the scalp is lost (alopecia totalis) or all scalp and body hair is lost (alopecia universalis). History of sudden onset is characteristic. Alopecia areata is seen equally in both sexes and in patients of all ages and ethnicities, although it is most common in patients between the ages of 5 and 40. There is an increased incidence of alopecia areata in patients with Down syndrome as well as those with autoimmune diseases, most commonly thyroid disease. Patients with alopecia areata are also more likely to have atopy, and its presence is felt to be a poor prognostic indicator.
The course of alopecia areata is unpredictable, with wide variation in duration and extent of disease occurring from patient to patient. In most patients, hair will eventually spontaneously regrow, although recurrences are common. The condition is treatable but cannot be cured.
In one retrospective study of 321 patients, temporal area involvement was independently associated with worse prognosis (in addition to extent of hair loss).
ICD10CM: L63.9 – Alopecia areata, unspecified
SNOMEDCT: 68225006 – Alopecia areata
Differential Diagnosis & Pitfalls
Trichotillomania, from the twisting and pulling of hair, may mimic alopecia areata. Hairs are broken off at varying lengths.
Telogen effluvium from nutritional, hormonal, and drug etiologies can lead to large clumps of hair loss in a similar fashion to alopecia areata. The loss is diffuse, not localized.
Tinea capitis has hair loss accompanied by scale and inflammation.
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.